Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 382, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 4, 2002, 3:40 AM CDT for Chautauqua County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2002, 3:40 AM CDT (08:40 UTC)
- Expired
- Oct 4, 2002, 4:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 114 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 10:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
599 WUUS53 KICT 040840 CCA SVRICT KSC019-040915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED TOWNS IN THE PATH. NATIONAL WEATHER SERVICE WICHITA KS 339 AM CDT FRI OCT 4 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS * UNTIL 430 AM CDT. * AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CEDAR VALE TO 5 MILES SOUTHWEST OF ELGIN TO 3 MILES SOUTHWEST OF PAWHUSKA...MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR SEDAN AROUND 355 AM CDT... NEAR PERU AROUND 400 AM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS UP TO 70 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHAUTAUQUA COUNTY UNTIL 430 AM CDT. LAT...LON 3728 9650 3702 9648 3703 9599 3728 9600 /KETCHAM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:24 AM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Oct 4, 2:24 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...PRELIM NATIONAL WEATHER SERVICE WICHITA KS 224 AM CDT SAT OCT 4 2002 TDY-TNGT SFC HIGH WILL MOVE EAST TDY THUS ALLOWING SOUTHERLY RETURN FLOW. TEMPS WILL BE A BALANCING ACT BETWEEN MIXING AND EVAPORATION OF SFC MSTR TDY. BETTER MIXING WILL BE IN WESTERN THIRD OF CWA THUS RESULTING IN WARMER TEMPS FROM W-E ACROSS CWA. PROFILERS ACROSS EASTERN NEW MEXICO AND COLORADO ARE ALREADY SOUTH AT 30KTS AT 6Z. THIS WILL BE THE SIGNATURE OF MSTR RETURNING TO THAT AREA LATE TDY THEN SHIFTING EASTWARD TOWARDS SOUTH CENTRAL KS LATE TNGHT...AS DEPICTED BY SPEC HUM VALUES IN 300-310K LAYER BY ETA. ISENTROPIC LIFT IN 300-310K LAYER ALONG WITH SOME ELEVATED INSTABILITY COULD SPARK SOME ELEVATED CONVECTION CLOSE TO S CNTRL KS LATE TONIGHT. IF THINGS CAN DEVELOP ETA CROSS SECTIONS SHOW INITIATION CLOSE THAT AREA...WITH MOVEMENT TOWARDS THE E/SE. WILL KEEP THINGS DRY BUT IT COULD BE A CLOSE CALL. SUN-TUE STRONG CLD FRNT PLOWS THROUGH CWA DURING THE DAY ON SUNDAY WITH COLD CANADIAN AIR SPREADING OVER THE AREA BEHIND THE FRONT...THUS MAKING HIGH TEMPS DEPENDENT ON FRONTAL TIMING. A SMALL WINDOW OF OPPORTUNITY FOR PRECIP COULD EXSIST IN SE CWA SUNDAY MORNING...BUT FAIRLY HEALTHY ISENTROPIC DOWNGLIDE IN 295-305K LAYER OF DRIER AIR WILL SHUT THINGS DOWN QUICKLY. CLOUDS WILL ERODE QUICKLY FROM NW-SE WITH THIS STRONG DOWNWARD MOTION DURING THE DAY. EXPECT WELL BELOW NORMAL TEMPS TO START THE DAY FOR MONDAY MORNING. COULD EVEN POSSIBLY SEE SOME FROST...BUT WET SOILS FROM RECENT RAINS AND SOUTHERLY WINDS SHOULD OFFSET THIS SOME. STILL WILL BE THE COLDEST MORNING IN SOMETIME THOUGH. THE STAR WILL BE OUT IN FULL FORCE AS SFC HIGH PRESSURE DOMINATES ON MONDAY. TEMPS WILL BE WARMER FROM W-E DUE TO BETTER MIXING IN CENTRAL KS. HIGH PRESS MOVES EAST OF THE AREA FOR TUES WITH SOME RETURN FLOW BEGINNING...HOWEVER MSTR WILL BE PUSHED WELL SOUTH AS ANOTHER WEAK FRNT MOVES INTO THE AREA ON TUES. FRNT SHOULD COME THRU DRY WITH LIMITED MSTR AVAILABLE. EXTENDED: WED-FRI ECM/AVN OFFER DIFFERENT SOLUTIONS ON HANDLING OF NEXT UPPER SYSTEM. ECM IS MUCH DEEPER WITH WEST COAST SYSTEM ON FRI WHILE AVN DOES SHOW A WEAK TROUGH OVER THE SAME AREA...BUT FEEL THAT ECM IS DOING BETTER A JOB GIVEN AMPLIFIED PATTERN WAY UPSTREAM. EITHER SOLUTION SUGGESTS UPPER FLOW BECOMING MORE SWLY WHICH WOULD LEAD TO WARMING TEMPS FOR OUR NECK OF THE WOODS. TEMPS SHOULD WARM A FEW DEGREES MORE EACH DAY WITH FRI APPEARING TO BE THE WARMEST. GOING FCST NUMBERS SHOW THIS TREND AND WILL NOT MAKE ANY CHANGES. WILL ALSO KEEP THINGS DRY THROUGH THIS TIME FRAME. FCSTID = 15/JAKUB .ICT...NONE
Hazardous weather outlook, Oct 3, 4:00 PM CDT, 11 hours 40 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT THU OCT 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE... A WARM FRONT, DRAPED FROM THE TEXAS PANHANDLE NORTHEAST ACROSS NORTHERN OKLAHOMA AND SOUTHEAST KANSAS, WILL LIFT ACROSS THE WICHITA COUNTY WARNING AREA TONIGHT AS DEEPENING LOW PRESSURE, CENTERED OVER EASTERN COLORADO, MOVES NORTHEAST INTO THE GREAT PLAINS. AS THE LOW PRESSURE MOVES NORTHEAST, A STRONG COLD FRONT WILL SWEEP FROM FAR WEST TEXAS EAST INTO WESTERN OKLAHOMA. FOR THIS EVENING, THE PRIMARY THREATS WILL BE LARGE HAIL, WITH ISOLATED TORNADOES POSSIBLE IN SOUTH-CENTRAL KANSAS. LATER TONIGHT, AS THE COLD FRONT APPROACHES WESTERN OKLAHOMA, SEVERE THUNDERSTORMS WILL LINE UP ALONG THE BOUNDARY AND SURGE NORTHEAST INTO SOUTH-CENTRAL KANSAS. WIND PROFILES SUGGEST THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS ON THE ORDER OF 60-80 MPH, ESPECIALLY FROM AROUND MIDNIGHT ONWARD. IN ADDITION, TORRENTIAL RAINS ARE LIKELY, AND WITH MUCH OF SOUTH- CENTRAL KANSAS HAVING RECEIVED 3-6 INCH RAINFALLS FROM LAST NIGHTS THUNDERSTORMS, WIDESPREAD FLOODING IS POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT, ESPECIALLY ACROSS SOUTH- CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN... FOR FRIDAY THROUGH WEDNESDAY: NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
In the hours before
Local storm report, Oct 4, 2:18 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
218 AM CDT FRI OCT 4 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM HESSTON KS 65 MPH TSTM WIND GUST
10/03/02 HARVEY REPORTED BY SPOTTER
1022 PM HILLSBORO KS 60 MPH TSTM WIND GUST
10/03/02 MARION REPORTED BY SPOTTER
1023 PM COLWICH KS 60 MPH TSTM WIND GUST
10/03/02 SEDGWICK REPORTED BY EOC
1040 PM VALLEY CENTER KS 60 MPH TSTM WIND GUST
10/03/02 SEDGWICK REPORTED BY SPOTTER
1115 PM WICHITA KS FLASH FLOOD
10/03/02 SEDGWICK TRAINED SPOTTER REPORTED
DOUGLAS AND WEST STREETS
HAD WATER COVERING THE
ROADS. SEVERAL CARS WERE
STALLED.
1124 PM 5 S CONWAY SPRINGS KS FLASH FLOOD
10/03/02 SUMNER LAW ENFORCEMENT REPORTED
HIGHWAY K-49 REPORTED WATER
OVER ROADWAY.
1125 PM 5 E AUGUSTA KS 60 MPH TSTM WIND GUST
10/03/02 BUTLER REPORTED BY SPOTTER
1142 PM ROSE HILL KS FLASH FLOOD
10/03/02 BUTLER LAW ENFORCEMENT REPORTED 6
INCHES OF WATER COVERING
THE ROAD.
1142 PM ANDOVER KS 60 MPH TSTM WIND GUST
10/03/02 BUTLER REPORTED BY LAW
ENFORCEMENT
0013 AM 5 S CONWAY SPRINGS KS FLASH FLOOD
10/04/02 SUMNER LAW ENFORCEMENT REPORTED
WATER COVERED HIGHWAY K-49
AND A FEW PLACES ON HIGHWAY
81
0103 AM WICHITA KS FLASH FLOOD
10/04/02 SEDGWICK LAW ENFORCEMENT REPORTED
WATER COVERED THE
INTERSECTION OF 2ND AND
OLIVER AND THE 1200 BLOCK
OF WEST PAWNEE.
COX/KETCHAMSpecial weather statement, Oct 4, 2:28 AM CDT, 1 hour 12 minutes before
KSZ069>072-083-092>096-098>100-040800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 228 AM CDT FRI OCT 4 2002 ...SEVERE THUNDERSTORMS WATCH NUMBER 718 HAS BEEN CANCELLED FOR ALL THE COUNTIES IN SOUTH CENTRAL AND SOUTHEAST KANSAS... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT FAR SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. HOWEVER, THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. THEREFORE THE SEVERE THUNDERSTORM WATCH WILL BE CANCELED FOR THE ENTIRE REGION. FRANK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:17 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 58 min |
| Oct 3, 9:51 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 54 min |
| Oct 3, 10:09 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 66 min |
| Oct 3, 10:25 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 50 min |
| Oct 3, 10:49 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 41 min |
| Oct 3, 11:03 PM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| Oct 3, 11:09 PM CDT | Flash Flood Warning | ICT | Butler | 4 hr |
| Oct 3, 11:21 PM CDT | Flash Flood Warning | ICT | Cowley | 4 hr |
| Oct 3, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 51 min |
| Oct 3, 11:25 PM CDT | Flash Flood Warning | ICT | Sumner | 4 hr |
| Oct 4, 1:08 AM CDT | Flash Flood Warning | ICT | Sedgwick | 4 hr |
| Oct 4, 3:27 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.